Wisconsin, 2019

Hail in Wisconsin, April 17, 2019

April 17, 2019 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms moved across southwest Wisconsin during the early evening of April 17th. One of these storms briefly became strong enough to drop quarter sized hail near Tennyson (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across southwest Wisconsin during the early evening of April 17th. One of these storms briefly became strong enough to drop quarter sized hail near Tennyson (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 5:15 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 17, 5:15 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
615 PM CDT Wed Apr 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM CDT Wed Apr 17 2019

There remains a small threat for a strong to severe storm early this
evening across portions of northeast Iowa into southwest Wisconsin.
The area of low pressure is still expected to track northeast into
northern Wisconsin this evening. This should allow the warm sector
to briefly advance north into parts of the region with dew points
quickly climbing into the upper 50s to lower 60s creating surface
based CAPEs of 500 to 1000 J/kg. Ample 0-3km shear, up to 40 knots,
will reside over the warm sector with about 20 to 25 knots of this
in the 0-1 km layer. If any storms can become rooted in the boundary
layer, they could produce a brief tornado. However, forecast
soundings from several runs of the RAP suggest there is a very short
1 to 2 hour window where the cap might erode long enough for the
storms to become surface based. Even if they do, the CAPE profile
still does not all that favorable being very skinny and suggesting
the updrafts may not be strong enough to survive for very long.
Overall, this continues to be a very marginal severe weather threat
but one that will have to monitored until the cold front moves
through early this evening.

Once the low goes by the area, low level cyclonic flow will set up
for Thursday. This combined with the main upper level trough could
be enough to generate some shower across parts of the region and
have kept in some small rain chances for that.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM CDT Wed Apr 17 2019

The 17.12z GFS/ECMWF/NAM are in decent agreement in digging upper
level trough over the Ohio River Valley Thursday night into
Friday and closes off upper level low over the southeast United
States Friday night into Saturday. The eastern part of the
forecast area remains on the western periphery of the upper level
trough and produces a small chance of rain showers across
southwest/central Wisconsin Thursday night. Then...upper level
ridge builds into the Northern Plains States/Upper Midwest Friday
into Saturday. Subsidence underneath ridge will provide dry
weather across the forecast area. Cooler temperatures filter into
the Upper Midwest briefly behind upper level trough with low
temperatures falling into the 30s Thursday night across the
forecast area. Warmer air advects into the forecast area
Friday/Saturday...with the 17.12z GFS/NAM/ECMWF showing plus 12 to
plus 17 degrees celsius at 925mb by 00z Sunday. High temperatures
should climb into the 60s and possibly into the lower 70s in a
few locations Saturday.

Main forecast concerns Saturday night into Wednesday are
precipitation chances through the period. The 17.12z GFS/ECMWF/GEM
suggest overall pattern becomes west to east zonal flow over the
northern tier United States. The deterministic models are not in
agreement in the strength of each piece of energy embedded in the
west to east zonal flow aloft. This will have impacts on timing
of precipitation chances and how widespread the showers or rain
will be across the area through the period. Temperatures through
the period will be near normal...with highs climbing into the
middle 50s to middle 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 615 PM CDT Wed Apr 17 2019

Cigs: low saturation slated to hold fast across the region through
most of THU with satellite imagery showing expansive cloud shield
through the northern plains. Should see minor improvement in heights
through the TAF period, but probably not VFR until it scatters out -
more likely Thu evening.

WX/vsby: shra/ts likely cleared east of KRST around 00z, lingering
at KLSE til 02-03z. Not anticipating any br/fg post the showers as
winds pick up, sfc Tds start to dry out with cold front pushing east.

Winds: direction will quickly swing northwest/north by 00-02z with
passage of a cold front. Periodic gusts through the period. Should
see some slackening by Thu evening with approach of weak high
pressure.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Apr 17, 2:49 AM CST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
349 AM CDT Wed Apr 17 2019

IAZ010-011-019-029-030-WIZ053>055-061-181100-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford-
Richland-Grant-
349 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest into western Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Scattered thunderstorms are expected this afternoon and evening.
A few of the storms later this afternoon and early this evening
could be strong to severe, with risks for lightning, large hail
and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along portions of the Mississippi River,
with water levels gradually falling through the weekend.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed between roughly 4 and 8 PM.

Reports of heavy rainfall would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
181100-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
349 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River, with
minor flooding along portions of the tributary rivers in western
and central Wisconsin.

Scattered thunderstorms are expected this afternoon and evening.
A few of the storms later this afternoon and early this evening
could be strong, with risks for lightning, small hail and locally
heavy rains.

Should heavy rain become widespread, additional flooding could
result, especially in portions of western into north-central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along portions of the Mississippi River,
with water levels gradually falling through the weekend.

.SPOTTER INFORMATION STATEMENT...

Reports of heavy rainfall would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Shea

In the hours before

Special weather statement, Apr 17, 3:38 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
438 PM CDT Wed Apr 17 2019

IAZ008>010-018-019-029-172330-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, and Oelwein
438 PM CDT Wed Apr 17 2019

...Strong Storms Late This Afternoon...

A cluster of thunderstorms will track northeast across the area
through late afternoon hours. The stronger storms will produce
wind gusts of 40 to 50 mph. Small hail is also possible.

Move indoors when storms approach.
Special weather statement, Apr 17, 4:20 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Wed Apr 17 2019

IAZ010-011-029-030-WIZ054-055-061-180000-
Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Prairie Du Chien, Richland Center, and Platteville
520 PM CDT Wed Apr 17 2019

...Strong Storms Into Early Evening...

A cluster of thunderstorms will track east northeast across the
area through 7 pm. The stronger storms will produce wind gusts of
40 to 50 mph. Small hail is also possible.

Move indoors when storms approach.
Special weather statement, Apr 17, 6:10 PM CST, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
710 PM CDT Wed Apr 17 2019

WIZ061-180115-
Grant-
Including the city of Platteville
710 PM CDT Wed Apr 17 2019

...Strong Storms Exiting East...

A cluster of thunderstorms will track east northeast across the
area through 8 pm. The stronger storms will produce wind gusts up
to 40 mph. Small hail is also possible.

Move indoors when storms approach.

The radar

The Quad Cities radar (KDVN), 124 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
April 17, 6:47 PM CST
Where
Grant County, 1.67 mi ENE of Rockville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -90.650

Quarter sized hail fell near Tennyson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815853.